Tornadoes · United States · Missouri · 2008
EF1 tornado, Rush Hill to Laddonia, Missouri, December 27, 2008
From Rush Hill to Laddonia, this EF1 tornado ran 3.5 miles across Audrain County on December 27, 2008, touching down at 10:03 AM CST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 27, 2008
- Touchdown
- 10:03 AM CST (16:03 UTC)
- Lifted
- 10:07 AM CST (16:07 UTC)
- On the ground
- 4 minutes
- Path length
- 3.5 miles (5.7 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Audrain County
- Touchdown point
- 39.240, -91.699
- Lift-off point
- 39.260, -91.637
- Record number
- 0812271003-01
What the Weather Service recorded
A strong cold front moved through the region...triggering showers and thunderstorms. Some of the thunderstorms became severe with large hail, damaging winds, tornadoes and flash flooding reported.
A tornado touched down about 2 and a half miles west of Laddonia. A grain silo was damaged at this location. The tornado rapidly skipped northeast and damaged a large machine shed about three quarters of a mile north of Laddonia. Also, it destroyed an airplane hanger on a nearby farm and blew down numerous trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS LSX issued a tornado warning for this county at 15:26 UTC, 37 minutes before the tornado touched down, in force until 16:03 UTC.
The county was under a tornado watch, issued at 10:30 UTC and running to 18:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 21:17 UTC | Flash Flood Watch | LSX |
| 06:05 UTC | 10:30 UTC | Tornado Watch | LSX |
| 10:30 UTC | 18:00 UTC | Tornado Watch | LSX |
| 15:26 UTC | 16:03 UTC | Tornado Warning | LSX |
| 16:01 UTC | 16:45 UTC | Severe Thunderstorm Warning | LSX |
| 16:10 UTC | 16:39 UTC | Tornado Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 13:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Dec 27, 7:12 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 27, 7:12 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CST SAT DEC 27 2008
.DISCUSSION...
/525 AM CST SAT DEC 27 2008/
TONS OF WX...AND ALL OF THE FOCUS WILL BE ON THE NEXT 24HRS.
MOST OF THE MOS TEMPS ARE VERY INADEQUATELY HANDLING THE TEMPS
OVER THE AREA ATTM AS WELL AS MAX TEMPS TODAY...BEING TOO COOL.
GIVEN THAT TEMPS ARE IN THE MID TO UPPER 60S EVERYWHERE...EXCEPT
WHERE IT IS RAINING IN THE NRN FA...WOULD EXPECT A SMALL DIURNAL
SWING TODAY UNDER THICK CLOUD COVER BEFORE THE RAIN HITS
EVERYWHERE BY EARLY THIS AFTERNOON. THIS WOULD PLACE STL METRO
TEMPS NEAR RECORD LEVELS...WITH THE RECORD AT KSTL BEING 72F SET
IN 1971. LESS SO IN CNTRL MO...WHERE THE RECORD IS 71F SET IN
1946...BUT EARLIER EXPECTED ARRIVAL OF RAIN WILL PREVENT IT FROM
WARMING TOO MUCH. FOR FORECAST TEMPS TODAY...WENT ABOVE THE WARMEST
MET MOS FOR KUIN/KCOU AREAS AND NEAR WARMEST MET MOS FOR
ELSEWHERE. TEMPS WILL THEN PLUMMET BEHIND FRONT...BY AS MUCH AS
30F IN JUST A FEW HOURS.
PLENTY OF ENERGY TO WORK OFF OF...BUT MAIN SHOW WILL TAKE PLACE
NEAR CDFNT ITSELF. LOOK FOR MUCH OF WHAT WE SEE NOW TO CONTINUE...
WITH SMALLER AREAS OF TSRA/SHRA TO PASS THRU UNTIL MIDDAY HOURS
WHEN MORE SUBSTANTIAL TSRA ASSOCIATED WITH FRONT WILL APPROACH
THE WRN FA AND STRONG DIVERGENCE AT H300 FROM RIGHT ENTRANCE
REGION OF JET PASSES OVERHEAD TO INCREASE COVERAGE OF TSRA
DEVELOPMENT OUT AHEAD OF FRONT AS WELL. SHEAR LARGELY POINTS TO A
DAMAGING WIND EVENT...ALTHOUGH EARLY IN THE LIFESPAN...COULD SEE
SUPERCELLS AS WELL. RAW SPEED AT WHICH CELLS ARE MOVING WILL MAKE
IT PRETTY EASY TO ATTAIN DAMAGING WINDS IN A WELL MIXED
ATMOSPHERE. CDFNT IS EXPECTED TO PUSH THRU THE WRN HALF OF THE FA
BY LATE THIS AFTERNOON...AND THEN THRU THE REST BY EARLY THIS
EVENING.
HIGH PWAT AIR ON THE ORDER OF 400PCT OF NORMAL WILL CONTINUE TO
RESIDE UNTIL FROPA...AND ALLOW FOR VERY EFFICIENT RAIN PRODUCING
STORMS. RAINFALL TOTALS OF 1 TO 3 INCHES SHOULD BE COMMON...AND
FALLING ON SATURATED OR FROZEN GROUND WILL RESULT IN HIGH RATES OF
RUNOFF. HAVE MAINTAIND FFA THRU LATE THIS AFTERNOON.
WINDS WILL BE WINDY DUE TO TIGHT PRESSURE GRADIENT AND 40-50KT
WINDS JUST A COUPLE THOUSAND FEET OFF THE GROUND...BUT MEAGER
MIXING HEIGHTS WILL ONLY ALLOW THIS RESERVE OF WIND TO BE TAPPED
SELDOMLY BEFORE FROPA. ONCE FROPA OCCURS...WINDS WILL SHIFT TO THE
WEST...AND THIS WILL MAKE IT MUCH MORE FAVORABLE TO TAP INTO WINDS
ALOFT. IN ADDITION...THERE WILL BE A SMALL WINDOW OF 2-3 HOURS
WHEN THERE WILL STILL BE A LOT OF WIND TO TAP INTO ALOFT...AND FOR
THESE REASONS HAVE ISSUED A WIND ADVISORY FOR THIS AFTERNOON AND
THIS EVENING. GUSTS AS HIGH AS 50MPH ARE POSSIBLE...ESPECIALLY
AFTER FROPA LATE THIS AFTN AND EVNG.
COLD AIR WILL RUSH IN BEHIND THE FRONT...BUT EXPECTED POSN OF DRY
SLOT WILL SHUT OF THE PCPN OFF BEFORE THE AIR IS COLD ENOUGH TO
CHANGE OVER TO SNOW FOR MUCH OF THE FA. AREAS THAT WILL BE ON THE
NW SIDE OF THE DRY SLOT...IN NERN MO...WILL HAVE THE BEST
POTENTIAL FOR SNOW...BUT ANY ACCUMS WILL BE LIGHT...MOST LIKELY
JUST A DUSTING. THERE IS ALSO THE CHANCE FOR A BRIEF OCCURRENCE OF
FZRA OR PL AS WARM WEDGE OF AIR GETS LEFT BEHIND FROM SUDDEN RUSH
OF COLD AIR AT THE B-LYR.
OTHERWISE...ZONAL FLOW PATTERN SETS UP FOR MUCH OF THE WORK WEEK
WITH A SEASONABLE...IF NOT SLIGHTLY ABOVE NORMAL...TEMP REGIME TO
TAKE HOLD. GENERALLY DRY WX WILL RESULT.
TES
&&
.AVIATION...
/650 AM CST SAT DEC 27 2008/
FOR THE 12Z TAFS...LATEST RADAR TRENDS SHOW CONVECTIVE LINE
EXTENDING FROM EAST OF KANSAS CITY THROUGH NORTHEAST OKLAHOMA.
CONVECTIVE LINE IS FORECAST TO MOVE THROUGH COU AERA BETWEEN 1400
-1500 UTC AND OVER STL AREA BETWEEN 1600 - 1800 UTC. ESTIMATED
WINDS EXPECTED TO RANGE FROM 45 TO 55 MPH WITH THE STRONGER LINE
SEGMENTS WITHIN THE LARGER CONVECTIVE LINE. AHEAD OF CONVECTIVE
LINE SCATTERED CONVECTION EXTENDING FROM SE OF STL TO SOUTH-
CENTRAL MO WILL REMAIN WEAK FOR THE NEXT 3 TO 6 HOURS. AFTER
PASSAGE OF THE SQUALL LINE AND COLD FRONT STRONG GRADIENT WINDS
WILL BRING WEST NORTHWEEST WINDS AND GUSTS TO 45 KTS OVER THE
AREA LATE THIS AFTERNOON THROUGH THIS EVENING.
RP
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR AUDRAIN-
BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
JEFFERSON-KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR IRON-
JEFFERSON-MADISON-REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST.
LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR ADAMS IL-
BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR BOND
IL-CLINTON IL-FAYETTE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-
WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Dec 27, 7:50 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 750 AM CST SAT DEC 27 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 750 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THE THREATS INCLUDING LARGE HAIL TO NICKEL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. DUE TO THE INTENSITY OF THE STORMS...SOME TRAINING IS EXPECTED... AND THAT HEAVY RAINFALL WILL FALL ON GROUND THAT IS EITHER FROZEN OR SATURATED...A FLASH FLOOD WATCH IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE WATCH PRODUCT. VERY WINDY CONDITIONS CAN BE EXPECTED THROUGH THIS EVENING...BOTH AHEAD OF AND BEHIND A STRONG COLD FRONT THAT WILL MOVE THROUGH LATER TODAY AND THIS EVENING. EXPECT SOUTH WINDS 25 TO 30 MPH WITH GUSTS TO 40 TO 45 MPH TO SHIFT TO THE WEST WITH PASSAGE OF THE FRONT...AND GUSTS INCREASING TO 45 TO 50 MPH. A WIND ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY PRODUCT. PRECIPITATION WILL CHANGEOVER TO A WINTRY MIX OF FREEZING RAIN... SLEET...AND SNOW LATE THIS AFTERNOON AND THIS EVENING OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS AS COLDER AIR SPILLS INTO THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SNOW ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATE THIS MORNING AND THIS AFTERNOON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Special weather statement, Dec 27, 4:49 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 449 AM CST SAT DEC 27 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271500- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM... CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL... BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES... UNION...ST LOUIS...FARMINGTON 449 AM CST SAT DEC 27 2008 ...INTENSE THUNDERSTORMS EXPECTED TODAY... THE UNSEASONABLY WARM AND HUMID AIR THAT PUSHED INTO THE REGION YESTERDAY WILL COMBINE WITH A STRONG STORM SYSTEM TO BRING WIDESPREAD THUNDERSTORMS TO MISSOURI AND ILLINOIS TODAY. THE INTENSE WIND FIELDS ASSOCIATED WITH THE STORM SYSTEM... COMBINED WITH THE WARM AND UNSTABLE AIRMASS...WILL MEAN THAT SOME OF THESE STORMS WILL BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES. A TORNADO WATCH IS ALREADY IN EFFECT FOR THE ENTIRE REGION THROUGH NOON TODAY...AND THE SEVERE WEATHER THREAT WILL ALMOST CERTAINLY CONTINUE IN SOME AREAS INTO THE AFTERNOON. HEAVY RAIN IS ALSO LIKELY...AND A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT TODAY. DO NOT BE FOOLED BY THE CALENDAR...SEVERE THUNDERSTORMS...TORNADOES...AND FLASH FLOODING ARE A VERY REAL THREAT THIS TIME OF YEAR. PEOPLE THROUGHOUT THE REGION ARE URGED TO CAREFULLY FOLLOW WEATHER DEVELOPMENTS THROUGHOUT THE DAY. TRUETT
Local storm report, Dec 27, 5:09 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND DMG SHELBINA 39.69N 92.04W
12/27/2008 SHELBY MO TRAINED SPOTTER
METAL STORAGE SHED TORN FROM ANCHORS AND BLOWN OVER
&&
EVENT NUMBER LSX0801148
JPLocal storm report, Dec 27, 8:15 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND DMG SHELBINA 39.69N 92.04W
12/27/2008 SHELBY MO TRAINED SPOTTER
METAL STORAGE SHED TORN FROM ANCHORS AND BLOWN OVER
0129 AM TSTM WND GST SHELBYVILLE 39.81N 92.04W
12/27/2008 E40 MPH SHELBY MO LAW ENFORCEMENT
NO REPORTS OF SEVERE WEATHER OVER SOUTHERN SHELBY
COUNTY MO
0248 AM TSTM WND GST HANNIBAL 39.71N 91.38W
12/27/2008 E40 MPH MARION MO AMATEUR RADIO
ESTIMATED WIND SPEED AROUND 40 MPH
0251 AM TSTM WND GST 10 E QUINCY 39.93N 91.20W
12/27/2008 M40 MPH ADAMS IL ASOS
MEASURED WIND GUSTS AT QUNICY AIRPORT
&&
EVENT NUMBER LSX0801148 LSX0801149 LSX0801146 LSX0801147
JPKLocal storm report, Dec 27, 9:23 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HAIL COLUMBIA 38.95N 92.33W
12/27/2008 E0.25 INCH BOONE MO EMERGENCY MNGR
PEA SIZE HAIL ON THE WEST SIDE OF TOWN.
&&
JKRAMPERLocal storm report, Dec 27, 9:46 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM HAIL COLUMBIA 38.95N 92.33W
12/27/2008 E0.88 INCH BOONE MO EMERGENCY MNGR
ON THE WEST SIDE OF TOWN.
&&
JKRAMPERLocal storm report, Dec 27, 9:55 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TORNADO THOMPSON 39.19N 91.98W
12/27/2008 AUDRAIN MO LAW ENFORCEMENT
PUBLIC REPORTED A BRIEF TORNADO IN A FIELD NEAR THOMPSON.
NO DAMAGE REPORTED.
&&
JKRAMPERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
4.1 hours before the tornado, 281 km from the path. December 27, 2008.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -128 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 4.4 K/km
Lincoln, IL (KILX), 00:00Z
7.9 hours after it, 281 km from the path. December 28, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -52257 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The radar
The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the touchdown began at 15:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:40 UTC | TORNADO | Thompson | Audrain, MO | PUBLIC REPORTED A BRIEF TORNADO IN A FIELD NEAR THOMPSON. NO DAMAGE REPORTED. |
| 16:05 UTC | HAIL 0.5 | Mexico | Audrain, MO | |
| 16:10 UTC | TSTM WND DMG | 1 N Laddonia | Audrain, MO | BARN DESTROYED. |
| 16:10 UTC | TSTM WND DMG | New London | Ralls, MO | HOME REPORTED DAMAGED NEAR NEW LONDON. NE DETAILS YET. |
| 16:10 UTC | TORNADO | 6 N New London | Ralls, MO | TWO HOMES DAMAGED ALONG HIGHWAY HH NEAR HIGHWAY 61. A BILLBOARD ALSO DOWN ALONG 61. SOME TREES AND POWER LINES ALSO DOWN. |
| 16:15 UTC | TORNADO | 1 N Laddonia | Audrain, MO | HANGER DESTROYED. DEBRIS SCATTERED 100 FT. |
| 16:37 UTC | TSTM WND DMG | Bowling Green | Pike, MO | ROOF DAMAGE TO LIVESTOCK BUILDINGS NEAR HIGHWAY 61 AND 54. |
| 16:39 UTC | HAIL 0.25 | Wellsville | Montgomery, MO | |
| 16:41 UTC | TSTM WND DMG | New Florence | Montgomery, MO | ROOF SHINGLES BLOWN OFF THE ROOF OF A MOTEL. |
| 16:58 UTC | TSTM WND DMG | Jonesburg | Montgomery, MO | ROOF SHINGLES BLOWN OFF THREE BUIDINGS. |
| 17:10 UTC | TSTM WND DMG | Davis | Lincoln, MO | ROOF DAMAGE AT A 40 YEAR OLD HOUSE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of December 27, 2008
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 9:16 AM CST | EF0 | McDonald, MO | 0.3 | 25 | |||
| December 27 | 9:26 AM CST | EF0 | Barry, MO | 0.3 | 25 | $5,000 | ||
| December 27 | 10:03 AM CST | EF0 | Ralls, MO | 5.0 | 40 | |||
| December 27 | 10:07 AM CST | EF0 | Ralls, MO | 0.9 | 30 | |||
| December 27 | 10:30 AM CST | EF1 | Adams, IL | 0.9 | 50 | |||
| December 27 | 10:33 AM CST | EF0 | Adams, IL | 0.7 | 30 | |||
| December 27 | 11:10 AM CST | EF1 | Lincoln, MO | 1.1 | 40 | |||
| December 27 | 11:20 AM CST | EF0 | McDonough, IL | 0.3 | 50 | |||
| December 27 | 11:37 AM CST | EF0 | Franklin, TX | 1.4 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.